Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 50, NWS Springfield, MO

May 27, 2009Douglas County, Howell County, Missouri

NWS Springfield, MO issued this flash flood warning at May 27, 2009, 3:19 PM CDT for Douglas County, Howell County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2009, 3:19 PM CDT (20:19 UTC)
Expired
May 27, 2009, 9:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, MO, Howell County, MO

The radar

The Springfield radar (KSGF), 123 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1516 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 272019
FFWSGF
MOC067-091-280200-
/O.NEW.KSGF.FF.W.0050.090527T2019Z-090528T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 PM CDT WED MAY 27 2009

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI...
  SOUTHEASTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 900 PM CDT.

* AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS          
  NORTHWESTERN HOWELL COUNTY...AND SOUTHEASTERN DOUGLAS COUNTY. THIS 
  HEAVY RAIN HAS FELL WITHIN THE NOBLETT CREEK BASIN.  RADAR         
  INDICATES THAT OVER TWO INCHES OF RAIN HAS OCCURRED WITHIN THE     
  LAST HOUR.  ROADS...LOW LYING AREAS...AND LOW WATER CROSSINGS NEAR
  NOBLETT CREEK WILL LIKELY BE IMPACTED BY FLASH FLOODING.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE            
  ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3680 9226 3706 9206 3705 9173 3680 9210

$$

CRAMER
3 follow-up statements
000 
WGUS73 KSGF 272245
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 PM CDT WED MAY 27 2009

MOC067-091-280200-
/O.CON.KSGF.FF.W.0050.000000T0000Z-090528T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS MO-HOWELL MO-
545 PM CDT WED MAY 27 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHWESTERN HOWELL AND SOUTHEASTERN DOUGLAS COUNTIES...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED 
AREA. ESTIMATED RAINFALL AMOUNTS IN EXCESS OF THREE INCHES FELL OVER 
A SHORT PERIOD OF TIME EARLIER TODAY. 

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

NOBLETT CREEK...INDIAN CREEK...AND UPPER REACHES OF THE NORTH FORK 
RIVER WILL BE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODING THIS 
EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3680 9226 3706 9206 3705 9173 3680 9210

$$

BARJENBRUCH
000 
WGUS73 KSGF 280021
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 PM CDT WED MAY 27 2009

MOC067-091-280200-
/O.CON.KSGF.FF.W.0050.000000T0000Z-090528T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS MO-HOWELL MO-
721 PM CDT WED MAY 27 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHWESTERN HOWELL AND SOUTHEASTERN DOUGLAS COUNTIES...

AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED 
AREA. RAINFALL ESTIMATES OF MORE THAN THREE INCHES HAVE FALLEN IN A 
VERY SHORT PERIOD OF TIME EARLIER TODAY.

RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

NOBLETT CREEK...INDIAN CREEK...AND UPPER REACHES OF THE NORTH FORK 
RIVER WILL BE PARTICULARLY AT RISK FOR FLASH FLOODING THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR 
CREEKS AS A RAPID RISE IS LIKELY WITHIN THE WARNED AREA.

&&

LAT...LON 3705 9207 3703 9198 3697 9193 3692 9193
      3680 9210 3680 9226

$$

BARJENBRUCH
000 
WGUS73 KSGF 280153
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
853 PM CDT WED MAY 27 2009

MOC067-091-280203-
/O.EXP.KSGF.FF.W.0050.000000T0000Z-090528T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS MO-HOWELL MO-
853 PM CDT WED MAY 27 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM CDT FOR NORTHWESTERN
HOWELL AND SOUTHEASTERN DOUGLAS COUNTIES...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3705 9207 3703 9198 3697 9193 3692 9193
      3680 9210 3680 9226

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 27, 2:41 PM CDT, 38 minutes earlier.

Area forecast discussion, May 27, 2:41 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 PM CDT WED MAY 27 2009

.DISCUSSION...

EARLIER MESOSCALE DISCUSSION...

A COLD FRONT DRAPED ACROSS THE AREA HAS MOVED VERY LITTLE THIS
AFTERNOON AS A WEAK SURFACE LOW SWINGS NORTHEAST ALONG THIS
BOUNDARY. AHEAD OF THIS FRONT...ENOUGH IN THE WAY OF SUNSHINE HAS
BEEN PRESENT TO BOOST TEMPERATURES TOP NEAR 80 DEGREES. DEW
POINTS ACROSS THIS AREA ARE FIRMLY IN THE MIDDLE 60S. CONVECTIVE
TEMPERATURES ARE THEREFORE BEING MET. THIS AND THE CONVERGENCE
ALONG THE FRONT ARE RESPONSIBLE FOR THE RECENT DEVELOPMENT OF
CONVECTION ACROSS THE CENTRAL AND EASTERN OZARKS.

THIS TREND IS EXPECTED TO CONTINUE INTO THIS AFTERNOON WITH THE
LATEST OBJECTIVE ANALYSIS AND SHORT TERM GUIDANCE INDICATING AN
UNCAPPED AND RATHER UNSTABLE ATMOSPHERE WILL PERSIST THIS
AFTERNOON ACROSS SOUTH CENTRAL MISSOURI. MLCAPE VALUES WILL LIKELY
APPROACH 2000 J/KG ACROSS FAR SOUTH CENTRAL MISSOURI. WITH
SLIGHTLY BETTER LARGE SCALE SHEAR THAN TUESDAY...WE COULD SEE SOME
LARGE HAIL WITH MORE DISCRETE CELLS. THERE WILL ALSO BE A
LEGITIMATE WIND THREAT WITH ANY LINE SEGMENTS MOVING/BOWING TOWARDS
THE NORTHEAST.

SCHAUMANN

TONIGHT AND THURSDAY...PRIMARY FORECAST CHALLENGE IS POPS. WHILE
THE FRONT HAS MOVED INTO THE EASTERN CWA...THE WEAK UPPER ENERGY
WILL LINGER WELL INTO THURSDAY. THE BULK OF ANY CONVECTION SHOULD
OCCUR THIS EVENING...THEN EXIT STAGE EAST WITH TIME OVERNIGHT.
THERE WILL REMAIN A LOW END RISK FOR A FEW MARGINALLY SEVERE
STORMS...THOUGH INTENSITY SHOULD WANE AFTER SUNSET. WEAK...THOUGH
PERSISTENT...LIFT AND A VERY MOIST ATMOSPHERE WILL MAKE FOR
ADDITIONAL POCKETS OF LIGHT SHOWERS THAT WILL PERSIST THURSDAY...
GRADUALLY EXITING FROM WEST TO EAST. TEMPERATURES ARE GOING TO BE
QUITE TRICKY...STRATUS WILL LINGER WELL INTO TOMORROW. CAA WILL
ALLOW TEMPS TO FALL INTO THE 50S TONIGHT...BUT WE MAY NOT REBOUND
ALL THAT MUCH THURSDAY...ESPECIALLY CONSIDERING CURRENT TEMPS TO
OUR WEST AT THIS HOUR. HAVE HELD TOWARD THE LOWER END OF GUIDANCE...
BUT THERE MAY BE AREAS THAT STRUGGLE TO WARM OUT OF THE 60S
TOMORROW.

FRIDAY THROUGH THE WEEKEND...RIDGING OVER THE INTERIOR WEST AND AN
ANOMALOUSLY STRONG UPPER LOW DEVELOPING OVER THE GREAT LAKES REGION
WILL PLACE THE MIDWEST IN A TRICKY NORTHWEST FLOW PATTERN. THERE
WILL BE ENERGY AND RESULTANT MCSS TO MOVE THROUGH THIS FLOW...BUT
AT THIS POINT MODEL CONSENSUS PUTS THE STORM TRACK TO OUR NORTH.
925MB AND 850MB WARM PRETTY NICELY...WITH 925MB TEMPS INCHING INTO
THE LOWER 20S C AND 850MB TEMPS APPROACHING THE UPPER TEENS C.
THIS WILL LIKELY RESULT IN THE WARMEST TEMPS OF THE SPRING SEASON
THUS FAR WITH HIGHS IN THE MIDDLE TO EVEN UPPER 80S IN SOME LOCALES.

MONDAY THROUGH WEDNESDAY...THE UPPER LEVEL FLOW OVER THE CONUS
WILL FLATTEN A BIT AS AN UPPER LOW RETRACTS OVER SOUTHEASTERN
CANADA AND AN UPPER LOW MAKES A RARE LATE SPRING APPEARANCE OVER
CALIFORNIA. A COLD FRONT WILL SLOWLY APPROACH FROM THE NORTH EARLY
NEXT WEEK AND RAIN CHANCES MOVE BACK INTO THE FORECAST BEGINNING
AS EARLY AS MONDAY...THOUGH AT THIS JUNCTURE MORE LIKELY ON
TUESDAY INTO WEDNESDAY. THIS FRONT LOOKS TO BECOME PARALLEL WITH
THE ZONAL UPPER FLOW RATHER QUICKLY...SO FURTHER REFINEMENTS TO
THE TIMING AND LOCATION OF ANY PRECIP ARE EXPECTED. TEMPERATURES
WILL REMAIN NEAR AVERAGE FOR LATE MAY...THOUGH MUGGY CONDITIONS
ARE CERTAINLY PLAUSIBLE AS THE FRONT SLOWLY EDGES INTO THE AREA.

GAGAN

&&

.AVIATION...

MVFR CEILINGS ARE EXPECTED TO PERSIST INTO THURSDAY MORNING ACROSS
SOUTHWEST MISSOURI. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON ACROSS THE AREA...BUT THINK THE BEST COVERAGE WILL BE
EAST OF KSGF. BRIEF IFR CONDITIONS ARE EXPECTED WITH ANY
THUNDERSTORMS. LOWER CEILINGS ARE EXPECTED TO DEVELOP LATE TONIGHT
AND PERSIST INTO THURSDAY MORNING. KEPT CEILINGS IN THE LOW END
MVFR RANGE FOR NOW...BUT DO EXPECT POCKETS OF IFR ACROSS THE AREA.
WOULD LIKE TO GET A BETTER HANDLE ON WHERE THE IFR WILL SET UP
BEFORE INSERTING IT IN TAFS. THERE WILL BE SLIGHT REDUCTIONS IN
VISIBILITIES DUE TO LIGHT HAZE/FOG INTO THURSDAY MORNING...BUT
THINK LOW END VFR WILL BE PREDOMINANT.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 27, 12:13 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1213 PM CDT WED MAY 27 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1213 PM CDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HAIL TO THE SIZE OF QUARTERS...
  THUNDERSTORM DOWN BURST WINDS TO 60 MPH...
  BRIEF HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  THE THUNDERSTORMS WILL IMPACT COMMUNITIES GENERALLY ALONG AND
  EAST OF A LINE FROM BRANSON TO SPRINGFIELD TO VICHY THROUGH
  8 PM THIS EVENING.

  DISCUSSION:

  A SLOW MOVING COLD FRONT WILL GRADUALLY MOVE THROUGH THE AREA
  THIS AFTERNOON AND EARLY EVENING. AHEAD OF THIS FRONT...
  TEMPERATURES ARE EXPECTED TO CLIMB INTO THE UPPER 70S AND LOW
  80S. THE FRONT WILL SERVE AS THE FORCING MECHANISM FOR THIS
  WARM...MOIST AND UNSTABLE AIR TO FORM THUNDERSTORMS ACROSS
  SOUTHERN AND SOUTH CENTRAL MISSOURI THIS AFTERNOON AND EARLY
  EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

  THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY AS A COLD
  FRONT MOVES SOUTH INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR COUNTIES
  EAST OF A LINE FROM BRANSON TO SPRINGFIELD TO VICHY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Local storm report, May 27, 3:10 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT WED MAY 27 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             3 SE UDALL              36.51N  92.22W
05/27/2009  E0.25 INCH       OZARK              MO   PUBLIC

            LOTS OF PEA SIZE HAIL AND TORRENTIAL RAINFALL.

&&

BARJENBRUCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:17 AM CDTDense Fog AdvisorySGFCamden, Cedar, Dade, Dallas, Hickory, Laclede and 5 more3 hr
May 27, 2:58 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark30 min
May 27, 3:54 PM CDTSevere Thunderstorm WarningSGFDent, Phelps36 min
May 27, 4:12 PM CDTSevere Thunderstorm WarningSGFTexas48 min
May 27, 4:46 PM CDTFlash Flood WarningSGFDent, Phelps, Texas7 hr
May 27, 4:53 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Texas37 min
May 27, 6:04 PM CDTFlash Flood WarningSGFMaries, Phelps5 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.